Alert archive / Kansas / Flash Flood Warnings in 1996

Flash Flood Warning 14, NWS Dodge City, KS

June 30, 1996Seward County, Kansas

NWS Dodge City, KS issued this flash flood warning at Jun 30, 1996, 3:02 PM CDT for Seward County, Kansas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 30, 1996, 3:02 PM CDT (20:02 UTC)
Expired
Jun 30, 1996, 6:00 PM CDT
In force
3 hr
Issued by
NWS Dodge City, KS
Area
Whole counties

County Seward County, KS

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 8.0 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 1996-06-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 162 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 1996-06-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
162 J/kg
Mixed-layer CIN
-219 J/kg
Mixed-layer LCL
1574 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
41 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KDDC 302003
FFWDDC
KSC175-302300-

BULLETIN - EBS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
302 PM CDT SUN JUN 30 1996

THE NATIONAL WEATHER SERVICE IN DODGE CITY KS HAS ISSUED A
FLASH FLOOD WARNING EFFECTIVE UNTIL 600 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN SOUTHWEST KANSAS

   ...SEWARD COUNTY
 
AT 300 PM...DOPPLER RADAR INDICATED A STRONG NEARLY STATIONARY
THUNDERSTORM CENTERED 10 MILES NORTH OF LIBERAL. RADAR ESTIMATES
RAINFALL AMOUNTS OF NEARLY 3 INCHES AN HOUR. THE HEAVIEST RAINFALL
HAS OCCURRED NEAR THE INTERSECTION OF HIGHWAYS 83 AND 51. SEVERAL
ROADWAYS IN THE CENTRAL AND EASTERN SEWARD COUNTY MAY BECOME WATER
COVERED.

 
DO NOT DRIVE THROUGH FLrOODED AREAS. SHALLOW...SWIFTLY FLOWING WATER
CAN WASH A CAR FROM A ROADWAY. ALSO...THE ROADBED MAY NOT BE
INTACT UNDER THE WATER.

PARKIN/SEARCY

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this flash flood warning went out at Jun 30, 3:35 AM CDT, 11 hours 27 minutes earlier.

Area forecast discussion, Jun 30, 3:35 AM CDT, 11 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
335 AM CDT SUN JUN 30 1996

...FCST CHALLENGE IS PROBABILITY OF CONVECTION...

COLD FNT AT 07Z BISECTING KANASAS FROM EXTREME NE KS SW TO
BETWEEN SLN AND ICT TO NEAR P28. WEAK LOW PRESSURE FORMING
ON FNT IN OKLAHOMA TDY SHOULD SLOW FNT JUST SOUTH OF CWA.
MODELS BRING NEXT S/W NORTHWARD OUT OF TEXAS TDY INTO SOUTHRN
AND WESTERN SECTIONS DEPENDING ON MODEL. WITH S/W IMPINGING
ON FNT DECIDED 30 POP RW/TRW REASONABLE ALL SECTIONS. INCLUDED
30 POP EVEN IN NORTH DUE TO HIGH DEW POINTS AND INSTABILITY
REMAINING.

WENT 30 POP RW/TRW ALL SECTIONS TONIGHT AND MONDAY WITH S/W MOVING
THROUGH CWA JUST NORTH OF WEAK WAVE AND FRONTAL BOUNDARY IN
KS/OK VCNTY.

FOLLOWED PERSISTENCE IN TEMPERATURE DEPARTMENT THROUGH MONDAY.

DDC 090/070 091/070 093 333
GCK 090/068 090/090 093 333
EHA 090/068 090/068 094 333
LBL 091/068 092/068 095 333
HYS 089/071 089/070 093 333
P28 099/073 097/073 100 333

CICCONE

In the hours before

Special weather statement, Jun 30, 10:54 AM CDT, 4 hours 8 minutes before
KSZ030-031-043>046-061>066-074>081-084>090-300000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
1053 AM CDT SAT JUN 29 1996

SYNOPSIS:  A COLD FRONT ORIENTED NORTH TO SOUTH ACROSS WESTERN KANSAS
THIS MORNING WILL WORK EASTWARD THROUGH TONIGHT.  WHILE THE NORTHERN
PART OF THE FRONT NEAR THE NEBRASKA BORDER ADVANCES TO NEAR KANSAS CITY
BY MIDNIGHT TONIGHT...THE SOUTHERN PART WILL STAY ANCHORED OVER SOUTHWEST
KANSAS.  SHOWERS AND A FEW THUNDERSTORMS WILL BE CENTERED ALONG THIS
FRONT TODAY AND TONIGHT...BUT STRONG HIGH PRESSURE IN THE UPPER ATMOSPHERE
WILL PREVENT ANY OF THE STORMS FROM BECOMING SEVERE.  NO SEVERE WEATHER
IS EXPECTED IN SOUTHWEST KANSAS THIS AFTERNOON OR TONIGHT.

AS A RESULT...SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

BURKE
Special weather statement, Jun 30, 10:59 AM CDT, 4 hours 3 minutes before
KSZ030-031-043>046-061>066-074>081-084>090-010000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
1053 AM CDT SUN JUN 30 1996

SYNOPSIS:  A FRONT WAS NEARLY STATIONARY THIS MORNING FROM SOUTH OF
KANSAS CITY TO NEAR GAGE OKLAHOMA.  AN UPPER LEVEL DISTURBANCE WAS
ROTATING NORTHWARD FROM THE TEXAS PANHANDLE TOWARD EASTERN COLORADO AND
WESTERN KANSAS.  DIFFERENTIAL SURFACE HEATING WILL CREATE A BOUNDARY
ACROSS SOUTHWEST KANSAS THIS AFTERNOON...ALONG WHICH SCATTERED
THUNDERSTORMS ARE EXPECTED TO FORM THIS AFTERNOON AND INTO THE EVENING.
THERE IS A SLIGHT RISK THESE PULSE-TYPE STORMS MAY REACH SEVERE LIMITS...
WITH LARGE HAIL AND GUSTY WINDS THE MAIN THREAT.

SPOTTERS SHOULD BE ALERT FOR THE POSSIBILITY OF BEING ACTIVATED ANYWHERE
IN SOUTHWEST KANSAS FROM MID-AFTERNOON INTO EARLY TONIGHT.

BURKE

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 29, 7:25 PM CDTSevere Thunderstorm WarningDDCPratt30 min
Jun 30, 2:12 PM CDTFlash Flood WarningDDCStevens3 hr
Jun 30, 4:31 PM CDTSevere Thunderstorm WarningDDCBarber34 min

Nearby

Flash Flood Warnings in Kansas, 1996Every flash flood warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.